Doctors Blame Taser Stun Gun For Fibrillation
A letter published in The New England Journal of Medicine provides research showing that the ventricular fibrillation suffered by a 17-year-old in Chicago last February was caused by the Taser stun gun he was shot with.
Although Taser International, which manufactures the guns, claims their product is unable to cause such a reaction, one of the letter’s authors said an electrocardiogram proved that the teen suffered from fibrillation, which is often fatal if not immediately treated.
Though the letter’s authors said the risks were small, nearly 70 people have died in the last year after being shot with Tasers. Scientists report that repeated Taser shocks may raise acidity levels in the blood and overheat the body, which can be potentially lethal.
As a result, demand for the guns has dropped. The letter recommends that police using the devices carry automatic defibrillators in order to treat suspects who may be vulnerable to Taser-induced fibrillation.
Abstracted by the National Law Enforcement and Corrections Technology Center(NLECTC) from the New York Times (09/02/05); Berenson, Alex .